Alert archive / Michigan / Tornado Warnings in 2026

Tornado Warning 3, NWS Northern Indiana

March 6, 2026Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this tornado warning at Mar 6, 2026, 4:03 PM EST for Branch County, Saint Joseph County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2026, 4:03 PM EST (21:03 UTC)
Expired
Mar 6, 2026, 4:30 PM EST
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.0 in

Counties Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2026-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2026-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WFUS53 KIWX 062103
TORIWX
MIC023-149-062130-
/O.NEW.KIWX.TO.W.0003.260306T2103Z-260306T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
403 PM EST Fri Mar 6 2026

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northeastern St. Joseph County in southwestern Michigan...
  Northwestern Branch County in southwestern Michigan...

* Until 430 PM EST.

* At 403 PM EST, a confirmed large and extremely dangerous tornado
  was located near Centreville, or near Three Rivers, moving 
  northeast at 40 mph. Reports of damage have been received in Three 
  Rivers. 

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Emergency management confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern St. Joseph and northwestern Branch Counties, including
  the following locations... Mendon, Leonidas, Fishers Lake, and
  Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4201 8522 4193 8556 4200 8561 4207 8551
      4207 8527
TIME...MOT...LOC 2103Z 240DEG 34KT 4199 8554 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

FISHER
1 follow-up statement
880 
WWUS53 KIWX 062119
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
419 PM EST Fri Mar 6 2026

MIC023-149-062130-
/O.CON.KIWX.TO.W.0003.000000T0000Z-260306T2130Z/
St. Joseph MI-Branch MI-
419 PM EST Fri Mar 6 2026

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EST FOR
NORTHEASTERN ST. JOSEPH AND NORTHWESTERN BRANCH COUNTIES...

At 418 PM EST, a severe thunderstorm capable of producing a tornado
was located near Colon, or 14 miles east of Three Rivers, moving 
northeast at 40 mph. This storm has a history of producing tornadoes 
and has caused damage in the Three Rivers area. 

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Leonidas, Mendon, and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4196 8543 4202 8551 4206 8542 4207 8527
      4201 8522
TIME...MOT...LOC 2118Z 242DEG 35KT 4203 8536 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

FISHER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Mar 6, 1:31 PM EST, 2 hours 32 minutes earlier. Its key messages:

  • Record or near record high temperatures this afternoon.
  • Scattered showers and storms (20-50%) this afternoon into this evening, mainly north of US 24 corridor. A few storms could produce small hail and wind gusts in excess of 40 mph.
  • A round of showers and storms (80%+) tracks through later tonight into Saturday morning. A few strong to severe storms are possible with the threats of isolated wind gusts in excess of 50 mph and marginally severe hail.
  • Dry weather returns for Sunday and Monday, but more showers and storms expected for Tuesday into Wednesday.
Area forecast discussion, Mar 6, 1:31 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
131 PM EST Fri Mar 6 2026

.KEY MESSAGES...

- Record or near record high temperatures this afternoon.

- Scattered showers and storms (20-50%) this afternoon into this
  evening, mainly north of US 24 corridor. A few storms could
  produce small hail and wind gusts in excess of 40 mph.

- A round of showers and storms (80%+) tracks through later
  tonight into Saturday morning. A few strong to severe storms
  are possible with the threats of isolated wind gusts in excess
  of 50 mph and marginally severe hail.

- Dry weather returns for Sunday and Monday, but more showers
  and storms expected for Tuesday into Wednesday.

&&

.DISCUSSION...
Issued at 130 PM EST Fri Mar 6 2026

Warm front nearing the MI border will continue to lift north this
afternoon and evening with fog giving way to near record warmth and
increasingly breezy southwest winds. Will have to monitor chances
(20-50%) for a few showers/storms to clip areas mainly north of the
US 24 corridor late this afternoon/evening as a subtle mid level
impulse lifts into the western Great Lakes and trailing outflow from
upstream convection attempts to fold east into the lower Great
Lakes. Overall forcing is weak, but ramping background flow and up
to 1000 j/kg of MLCAPE continues to hint at the low chance (Marginal
Svr Risk / 5%) for an isolated strong-to-severe storm. Somewhat
breezy and unseasonably mild the story otherwise into much of the
overnight with temperatures generally holding in the low-mid 60s.

Better prospects for a round of showers and storms arrives later
tonight into Saturday morning from west to east as the main upper
level trough lifts northeast toward the western/northern Great Lakes
sending a pre-frontal trough and moisture axis through. A
convectively induced shortwave could also enhance rain/thunder
coverage during this time, though expectations are for this incoming
convection to come through in a weakened state due to outpacing
stronger upper level support and unfavorable diurnal timing. With
that said, still cannot rule out a marginally strong to severe storm
given the pre-frontal 60F dewpoint air and strong background flow.
Saturday afternoon will then feature the passage of the system cold
front with breezy/mild conditions and the chance (30-40%) for
renewed shower/iso storm development along the front. Air mass will
likely be pretty worked over with limited instability for the cold
front limiting coverage and the severe threat.

Sunday into much of next week will feature a transition to quasi-
zonal flow with several strong upper level jet streaks traversing
the northern tier of the lower 48. Sunday and Monday are a couple of
dry days with temps likely recovering up to near 70F early next
week. Ensemble and deterministic model solutions then continue to
point to later Tuesday into Wednesday morning for the next good
chance for a period of rain and embedded thunder as buckle in the
jet sends a decent frontal wave through. Cooler, yet still above
normal, weather then to follow behind this system for the second half
of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1225 PM EST Fri Mar 6 2026

Visibilities have improved some at the terminals, but low
ceilings persist causing IFR conditions. Confidence is still low
on if rain and storms will impact the terminals this afternoon,
but the best chances will be at SBN after 20Z. Southerly winds
will become increasingly gusty today ahead of an incoming cold
front; gusts as high as 25-30 kts will be possible this evening
and into the early overnight hours. Some LLWS will also be
possible ahead of an approaching cold front overnight into
Saturday morning. There will then be a better chance for showers
and thunderstorms after 10Z and into Saturday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Steinwedel
AVIATION...Cobb
Hazardous weather outlook, Mar 6, 11:49 AM EST, 4 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1149 AM EST Fri Mar 6 2026

INZ005>008-012>015-103-104-116-203-204-216-MIZ078>081-177-277-071700-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
1149 AM EST Fri Mar 6 2026 /1049 AM CST Fri Mar 6 2026/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this afternoon into this evening.
A few storms may produce wind gusts in excess of 40 mph and small
hail.

There is another chance of storms late tonight across northwest
Indiana into southwest Lower Michigan. An isolated severe storm
cannot be ruled out with the potential main threats as isolated
damaging wind gusts and isolated large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through early afternoon,
but severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-071700-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
1149 AM EST Fri Mar 6 2026

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of storms late tonight. An isolated severe storm
cannot be ruled out with the potential main threats as isolated
damaging wind gusts and isolated large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms on Saturday. An isolated strong
to severe storm is possible with isolated damaging wind gusts and
isolated large hail as the potential main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-071700-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1149 AM EST Fri Mar 6 2026

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this afternoon and evening. A few
storms may produce some hail and wind gusts over 35 knots.

There is another chance of the thunderstorms late tonight. A few
storms may produce half inch to one inch hail along with isolated
wind gusts over 35 knots.

Hazardous conditions for small craft are possible late tonight into
early Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous conditions are likely for Tuesday night into Thursday.

In the hours before

Special weather statement, Mar 6, 1:54 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1254 PM CST Fri Mar 6 2026

INZ103-061930-
Northern La Porte IN-
1254 PM CST Fri Mar 6 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LA PORTE COUNTY
THROUGH 130 PM CST...

At 1253 PM CST, Doppler radar was tracking a strong thunderstorm over
Westville, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage is possible.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Kingsbury, Pinola,
Waterford, Pinhook, Springville, and Otis.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 51.
 Interstate 94 in Indiana between mile markers 34 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4164 8693 4172 8683 4170 8669 4154 8668
      4152 8682 4152 8690 4154 8690 4155 8693
TIME...MOT...LOC 1853Z 236DEG 31KT 4156 8693

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CLH
Local storm report, Mar 6, 3:49 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
349 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Tornado          2 WNW Edwardsburg       41.81N 86.11W
03/06/2026                   Cass               MI   Broadcast Media

            Picture obtained of damage to a house in
            this location. Time estimated by radar.

&&

CR
Local storm report, Mar 6, 3:54 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
354 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tornado          2 NNW Juno Lake         41.84N 86.00W
03/06/2026                   Cass               MI   Trained Spotter

            Tree down and toppled center pivot in this
            location. Time estimated by radar.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:06 PM ESTDense Fog AdvisoryIWXBerrien, Branch, Cass, Hillsdale, Saint Joseph14 hr
Mar 6, 3:14 PM ESTTornado WarningIWXCass, Saint Joseph31 min
Mar 6, 3:38 PM ESTTornado WarningIWXCass, Saint Joseph37 min
Mar 6, 4:26 PM ESTTornado WarningIWXBranch, Saint Joseph20 min
Mar 6, 5:43 PM ESTTornado WarningIWXHillsdale22 min
Mar 6, 6:23 PM ESTSevere Thunderstorm WarningIWXBerrien, Cass37 min
Mar 6, 6:50 PM ESTSevere Thunderstorm WarningIWXCass, Saint Joseph25 min

Nearby

Tornado Warnings in Michigan, 2026Every tornado warning in 2026Tornadoes in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.